Alert archive / Missouri / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 257, NWS Springfield, MO

May 13, 2003Jasper County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at May 13, 2003, 3:46 PM CDT for Jasper County, Missouri. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 13, 2003, 3:46 PM CDT (20:46 UTC)
Expired
May 13, 2003, 4:30 PM CDT
In force
44 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Jasper County, MO

The radar

The Springfield radar (KSGF), 83 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 8.8 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2003-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2003-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 168 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1853 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
168 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 132046
SVRSGF
MOC097-132130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
346 PM CDT TUE MAY 13 2003

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN JASPER COUNTY IN MISSOURI

* UNTIL 430 PM CDT.

* AT 341 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL TO THE SIZE OF
  QUARTERS...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED NEAR ALBA...OR 12 MILES NORTHEAST OF JOPLIN...AND MOVING
  EAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF...
  JASPER COUNTY.

THE TOWNS OF BROOKLYN HEIGHTS...CARYTOWN...AVILLA AND MAPLE GROVE ARE
ALSO IN THE PATH OF THIS STORM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

LAT...LON 3734 9449 3708 9449 3709 9412 3734 9411

$$

IZZI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 3:37 PM CDT, 9 minutes earlier.

Area forecast discussion, May 13, 3:37 PM CDT, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
337 PM CDT TUE MAY 13 2003

...MAIN FORECAST CONCERNS ARE PRECIPITATION CHANCES TONIGHT AND ON
WEDNESDAY...

CONVECTIVE COMPLEX THAT AFFECTED SOUTHEAST KANSAS AND SOUTHWEST
MISSOURI THIS AFTERNOON HAS DEVELOPED A STRONG WAKE LOW WHICH HAS
PRODUCED A NARROW BAND OF HIGH WINDS WITH GUSTS TO 60 MPH. THIS BAND
OF WINDS WILL PUSH EAST FOR THE DURATION OF THE AFTERNOON HOURS INTO
THE EARLY EVENING.  A HIGH WIND WARNING HAS BEEN ISSUED FOR ALL BUT
BOURBON AND CHEROKEE COUNTIES IN SOUTHEAST KANSAS.

CONTINUED WITH LIKELY POPS TONIGHT...REMNANTS OF MORNING/AFTERNOON
CONVECTION FOUND ACROSS SOUTH-CENTRAL AND CENTRAL MISSOURI...WITH
MORE SCATTERED CONVECTION DEVELOPING ACROSS SOUTHEAST KANSAS.  DONT
FEEL LIKE THESE STORMS WILL BE THE MAIN PRECIPITATION EVENT...HOWEVER.
SURFACE LOW IS CURRENTLY ACROSS THE OKLAHOMA PANHANDLE WITH A WARM
FRONTAL BOUNDARY STRETCHING FROM THE LOW INTO CENTRAL ARKANSAS. IN
ADDITION...NUMEROUS OUTFLOW BOUNDARIES WILL BE DRAPED ACROSS THE
REGION.  LOW LEVEL JET WILL INCREASE TONIGHT...WITH 850 MOISTURE
TRANSPORT FOCUSED ON SOUTHWEST MISSOURI.  THE MOISTURE TRANSPORT
WILL INTERACT WITH EXISTING BOUNDARIES TO FORM ANOTHER CONVECTIVE
COMPLEX. THERE IS THE POTENTIAL FOR SOME LOCALLY HEAVY RAINFALL OVER
SOUTHEAST KANSAS AND SOUTHERN MISSOURI...AS PW VALUES WILL RANGE
FROM 1.25 TO 1.5 INCHES...AND K INDICES RANGE FROM 30 TO 35. A
SHORTWAVE WILL PASS TO THE NORTH OF THE AREA ON WEDNESDAY. THIS FEATURE
WILL DRAG A FRONT THROUGH THE AREA DURING THE DAY. MORE SHOWERS AND
THUNDERSTORMS ARE POSSIBLE IN ADVANCE OF THE FRONT...ESPECIALLY FOR
LOCATIONS EAST OF SPRINGFIELD.

IN THE EXTENDED PERIODS...THE GFS AND ECMWF ARE IN PRETTY GOOD
AGREEMENT WITH BRINGING ANOTHER SHORTWAVE INTO THE PLAINS ALONG THE
SOUTHERN STREAM ON FRIDAY.  THIS SYSTEM WILL PUSH EAST...EXITING THE
OZARKS REGION BY SUNDAY.  LOOKS LIKE THE SURFACE LOW ASSOCIATED WITH
THE SYSTEM WILL DEVELOP ACROSS OKLAHOMA...WITH A WARM FRONT
STRETCHING FROM THE LOW INTO CENTRAL ARKANSAS ON FRIDAY.  THE GFS
TAKES THIS LOW DUE EAST...BRINGING IT INTO THE LOWER MISSISSIPPI
VALLEY BY EARLY SUNDAY.  GOING POPS IN GRIDS FOR FRIDAY THROUGH
SATURDAY EVENING LOOK GOOD.  WILL BUMP UP PERCENTAGES FRIDAY
NIGHT...AS MOISTURE TRANSPORT OVER THE BOUNDARY LOOKS SIGNIFICANT
DURING THE OVERNIGHT HOURS.

BY LATE SUNDAY INTO MONDAY...LONG RANGE MODELS INDICATE UPPER
RIDGING WILL TAKE HOLD OVER THE CENTRAL U.S...BRINGING DRY WEATHER
TO THE AREA. ANOTHER SUBTLE WAVE MAY AFFECT THE PLAINS ON TUESDAY.
ADDED LOWS POPS TO WESTERN AREAS OF THE FORECAST AREA TO ACCOUNT FOR
THIS.

.SGF...
MO...HIGH WIND WARNING UNTIL 6 PM.
KS...HIGH WIND WARNING FOR CHEROKEE COUNTY UNTIL 6 PM.

SAW
Hazardous weather outlook, May 13, 1:10 PM CDT, 2 hours 36 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-141100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
110 PM CDT TUE MAY 13 2003

...A SLIGHT RISK OF SEVERE WEATHER THIS AFTERNOON AND TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

    ISOLATED SEVERE THUNDERSTORMS WITH LARGE HAIL UP TO THE SIZE OF
    QUARTERS...AND DAMAGING WINDS NEAR 60 MPH.

    LOCALLY HEAVY RAINFALL OF ONE TO TWO INCHES...WITH MINOR FLOODING.

  AREAS AFFECTED AND TIMING:

   SOUTHEAST KANSAS AND SOUTHWEST MISSOURI THROUGH 4
   PM...AND SPREADING ACROSS ALL OF THE OUTLOOK REGION TONIGHT.

  DISCUSSION:

  AN UPPER LEVEL DISTURBANCE ACROSS THE PLAINS TOUCHED OFF A COMPLEX
  OF THUNDERSTORMS ACROSS KANSAS AND NORTHERN OKLAHOMA THIS MORNING.
  THESE THUNDERSTORMS WILL TRACK INTO SOUTHWEST MISSOURI DURING THE
  AFTERNOON HOURS...BRINGING THE THREAT OF UP TO QUARTER SIZE HAIL
  ALONG WITH LOCALIZED FLOODING.  STRONG MOISTURE TRANSPORT INTO THE
  REGION TONIGHT WILL TOUCH OFF ANOTHER COMPLEX OF STORMS...WHICH
  WILL AFFECT MUCH OF THE OZARKS REGION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

  ISOLATED SEVERE STORMS WILL BE POSSIBLE WEDNESDAY AS ANOTHER UPPER
  LEVEL SYSTEM AND ASSOCIATED FRONT PUSH ACROSS THE AREA.  LARGE
  HAIL WILL AGAIN BE THE PRIMARY THREAT.

  THUNDERSTORMS WILL RETURN TO THE AREA AGAIN LATE IN THE WEEK
  AHEAD OF THE NEXT SYSTEM.  ISOLATED SEVERE STORMS AND LOCALLY
  HEAVY RAIN WILL BE POSSIBLE FRIDAY INTO EARLY SATURDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE REQUIRED WEST OF A LINE FROM BOLIVAR
  TO GAINESVILLE THROUGH 4 PM AND ACROSS THE REMAINDER OF THE
  OUTLOOK AREA TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

SAW

In the hours before

Local storm report, May 13, 12:38 PM CDT, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1238 PM CDT TUE MAY 13 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1135 AM    MONETT                    MO   .75 INCH HAIL
05/13/03   BARRY                          REPORTED BY VOLUNTEER
                                          WEATHER OBSERVER.
Local storm report, May 13, 2:48 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
248 PM CDT TUE MAY 13 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0232 PM    WEBB CITY                 MO   WIND DAMAGE
05/13/03   JASPER                         POWER LINES DOWN.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 11:47 AM CDTSevere Thunderstorm WarningSGFJasper, Newton58 min
May 13, 12:01 PM CDTSevere Thunderstorm WarningSGFMcDonald44 min
May 13, 12:45 PM CDTSevere Thunderstorm WarningSGFMcDonald45 min
May 13, 12:56 PM CDTFlash Flood WarningSGFBarry, Jasper, Lawrence, McDonald, Newton3 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.